quizzER Vol 1.2

Chest Pain

A 47-year-old man with a history of hypertension presents to the ED complaining of continuous left-sided chest pain that began while snorting cocaine 1 hour ago. The patient states he never experienced chest pain in the past when using cocaine. His blood pressure is 170/90 mm Hg, heart rate is 101 beats per minute, respiratory rate is 18 breaths per minute, and oxygen saturation is 98% on room air. The patient states that the only medication he takes is alprazolam to “calm his nerves.” Which of the following medications is contraindicated in this patient?
a. Phentolamine
b. Diltiazem
c. Aspirin
d. Metoprolol
e. Nitroglycerin

Please post your answer in the “reply box” or click on the “comments” link  You will not see your answer post until next week when all of the submitted answers will be posted.  Good luck!

quizzER is a weekly contest consisting of a question selected from various areas of emergency medicine that are central to the education of medical students and residents in training.

11 Responses

  1. D.

  2. D

  3. D) Metoprolol – Beta-Blocker

  4. Beta-blocker – Metoprolol

  5. D. metoprolol

  6. D. metoprolol is absolute contraindicated in this pt. He is a cocaine user and a B blocker could then casue unapposed alpha stimulation leading to big bad things.

  7. D. Metoprolol is a selective B-antagonist which can lead to uninhibited alpha effect of cocaine, and cause a B-blocker induced vasospasm.

  8. D. Metoprolol

  9. Sounds like he may have a cocaine-induced MI, so metoprolol should be avoided.

  10. Metoprolol

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: